Jump to content
ERDoc

What would you do?

Recommended Posts

This is not one of those scenarios with a hidden twist. I just want to know what you would do. You are called to the local nursing home for a pt that is unresponsive. Upon your arrival the nurse tells you that half an hour ago the pt was fine. She was given her normal dose of methadone for her chronic pain. 30 minutes later they find her unresponsive with snoring respirations. On your exam she has b/l constricted pupils, stable airway but sats in the mid 80s, RR 8. You have IV access, blood sugar is 123. She is not responsive but withdraws when you poke her with the IV and do the finger stick. You decide this is due to the effect of narcotics (which it is). What is your next step?

Share this post


Link to post
Share on other sites

are the nursing home nannies sure that only one of them gave the ole girl her evening meds?

Support respirations as needed to bring her sats up and give her a wee bit of narcan to see if it will gently reverse the opiate without sending her over the edge.

put her on a ECG monitor and watch for arrhythmia's to develop,. What are the rest of her vitals? Pulse ,BP ??

While we're doing the above: Send one of the staff to get her file and a list of all her meds and HX so we know what underlying issues we might be dealing with.

Edited by island emt

Share this post


Link to post
Share on other sites

Position the airway and assist ventilations with a BVM and high FiO2 and consider nasal airways. Are we able to maintain a patent airway and effectively ventilate and oxygenate?

Depending on how things go I may consider slowly titrating small doses such as 0.1 mg. I mix 1 mg in 10 ml and can easily titrate small doses aimed at airway maintenance, ventilation and oxygenation end points.

Also, look at her QT interval as methadone is known to prolong it. I'd hate to miss dysrhythmias as a possible cause or exacerbating factor.

Share this post


Link to post
Share on other sites

Monitor accordingly including end-tidal if available. OPA or NPA as tolerated. Support ventilations as needed... and she needs the support. Low doses of narcan and titrate to respiratory rate and effort. If this is working to maintain her airway, ventilations and vitals I'll stick with this for now.

While this is going on try to figure out what happened. Double dosing medications? Other history? Other medications? Physical exam for other pain medications transdermally?

Share this post


Link to post
Share on other sites

Would anyone hit this woman with 2mg IV narcan?

Share this post


Link to post
Share on other sites

Unless the Pt was not breathing at all , then i give a little [say .5 mg] to see if it counteract the resp depression, & titrate to keep them breathing on their own and not drastically removing the effect of the drug too suddenly.

Give the full 2mg too quickly and end up with vomiting and possible aspiration.

Thats just my personal experience.

Now there are folks out there that would wait until just before arriving at the ER and giving the opiate OD a full 2 just to see them wake up pissed off & puking for the ER staff.

Share this post


Link to post
Share on other sites

No. I would not. I would titrate the narcan to the patient's respiratory rate in small doses. Hitting them with a full 2mg right off the bat is not in the best interest of the patient. It's not in my best interest, either.

Share this post


Link to post
Share on other sites

2mg all at once seems excessive and unnecessary.

AND not all of us who work in long term care facilities are dum dum's!

Share this post


Link to post
Share on other sites

Isn't the 'loading dose' of Narcan 2mg?

One of the factors I would take into consideration is the age of the patient. If I remember correctly, the elderly tend to have more dramatic reactions to narcotics (and possibly the blocking of the opiate uptake?).

The "less than loading dose" theory sounds good, and I can see the logic in fractional dosing in this case to more closely monitor cause/effect. Is this a process that is widely used?

Share this post


Link to post
Share on other sites

Recommended dose is 0.4mg-2mg so it's well within clinical judgement to start low and titrate to respiratory effort/rate.

Share this post


Link to post
Share on other sites
This thread is quite old. Please consider starting a new thread rather than reviving this one.

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...